Feel like a different person on the pill? You might not be imagining it.

We know the contraceptive pill comes with side-effects. In addition to potential bloating, breast tenderness, weight gain and an increased risk of breast cancer, some women may experience mood related issues such as anxiety and depression.

Turns out that almost half of all women who go on the pill stop using it within the first year because of the intolerable side effects - and one most frequently cited - is unpleasant changes in mood.

Researchers looked at the records of healthy, non-depressed women living in Denmark between the ages of 15 and 34. They followed the health records of those women (more than a million of them) for 14 years to see whether going on hormonal contraception influenced their likelihood of being diagnosed with depression.

The outcome? This particular study found that women on hormonal contraceptives were 50% more likely to be diagnosed with depression 6 months later. In fact, a study at the University of Copenhagen found that women taking the pill – either the combined pill or the progestogen-only pill  – where more likely to be prescribed an antidepressant than those not on hormonal contraception. However, scientists also point out that correlation doesn’t necessarily equal causation.

Researchers found that hormonal contraceptives and depression could also be related because of a third variable. For instance, women who seek medical intervention to prevent pregnancy might be more likely to seek medical intervention for depression. Or, getting into a new sexual relationship (which can prompt a pill prescription) could be what’s increasing a woman’s risk for depression.

Although sex hormones strongly influence the brain as well as the nervous system, science is not yet at a point where strong predictions about exactly what’s going to happen (with whom on what) can be made.

There’s no denying that hormonal contraception revolutionised female sexual health. While there is still more research to be done, hormonal birth control remains a highly effective method of contraception and is a popular choice among women with about 100 million individuals worldwide using it.  

All medicines have potential side-effects, but hormonal contraceptives are different to most because it is taken by women who are well, rather than to prevent illness or disease. Therefore, side-effects that significantly impact on quality of life in a negative way are not acceptable, especially when there are so many alternative methods for contraception available.

Everyone has a different risk-benefit ratio. Does the benefits outweigh the potential risks? When it comes to the effect of hormonal contraceptives on women’s mental health, we still hold only a handful of the pieces to what could end up being a many-thousand-piece puzzle.

So, keep track of how you’re feeling. If you have more happy days than sad ones, that probably means everything’s on the right track. None of us feel happy all the time but we should feel happier more often than sad.

However, if you have fewer happier days than you think you should, talk to your doctor. It could be time to try a new hormonal contraceptive or address an issue with your mental health that you’ve let go for too long.

Source: womanshealthmag.com, independent.co.uk, helloclue.com, health.harvard.edu, ideas.ted.com, thecut.com, shape.com

DISCLAIMER: The information on this website is for educational purposes only, and is not intended as medical advice, diagnosis or treatment. If you are experiencing symptoms or need health advice, please consult a healthcare professional.